Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Grand Junction, CO

July 29, 2021Montezuma County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 29, 2021, 3:28 PM MDT for Montezuma County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 3:28 PM MDT (21:28 UTC)
Expired
Jul 29, 2021, 4:00 PM MDT
In force
32 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 190 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS55 KGJT 292128
SVRGJT
COC083-292200-
/O.NEW.KGJT.SV.W.0014.210729T2128Z-210729T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
328 PM MDT Thu Jul 29 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  West central Montezuma County in southwestern Colorado...

* Until 400 PM MDT.

* At 327 PM MDT, a severe thunderstorm was located 14 miles west of
  Cortez or 38 miles southeast of Blanding moving west at 15 mph.

  HAZARD...60 mph wind gusts, quarter size hail and heavy rainfall.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Montezuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 10876 3740 10876 3735 10878 3735 10903
      3752 10901
TIME...MOT...LOC 2127Z 090DEG 14KT 3740 10883 

HAIL...1.00IN
WIND...60MPH
 
$$

ERW
1 follow-up statement
286 
WWUS55 KGJT 292153
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
353 PM MDT Thu Jul 29 2021

COC083-292202-
/O.EXP.KGJT.SV.W.0014.000000T0000Z-210729T2200Z/
Montezuma CO-
353 PM MDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONTEZUMA COUNTY
WILL EXPIRE AT 400 PM MDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and has been replaced with an updated warning.

LAT...LON 3748 10876 3740 10876 3735 10878 3735 10903
      3752 10901
TIME...MOT...LOC 2152Z 090DEG 14KT 3740 10894 

$$

ERW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:39 AM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 11:39 AM MDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Thu Jul 29 2021

.SHORT TERM...(Today through Friday)
Issued at 435 AM MDT Thu Jul 29 2021

The Western Slope remains fully entrenched in a classic monsoonal
moisture pattern and it's a beautiful thing. While we need the
moisture, unfortunately it also comes with the risk of flash
flooding. Light showers are still ongoing this morning over
northeast Utah and northwest Colorado but should be coming to an
end by sunrise. It appears like we will see plenty of sun by
daybreak and early this afternoon, which will provide fuel for the
surface heating to act on instability and moisture to produce yet
another round of showers and thunderstorms. Storms will be more
widespread today with the higher terrain popping storms first late
this morning/early afternoon and storms drifting into adjacent
valleys late this afternoon into the evening hours. Storm motion
appears slow but overall trajectory is southeast to northwest with
potential for training and back building.

The atmosphere appears very unstable today with the NAMNest
indicating CAPE values in the 1500 to 2500 J/kg range. While this
might be overdone, it's rare to see values this high on the
western slope and this only points to the potential for strong
storms. As an added bonus, we have an additional source of lift to
help generate convection as a mid- level shortwave and upper
level 30 to 40 kt jet streak are projected to move through the
Four Corners region up into east- central Utah and west- central
Colorado. We more than likely have quite a few leftover boundaries
from yesterday's convection for this lift and moisture to act on.
The latest hi res guidance, especially the NAMNest, has been
hinting at the potential for a semi organized convective complex
forming over the Four Corners region of southwest Colorado and
Paradox Valley late this afternoon and tracking through southeast
Utah this evening, potentially continuing convection overnight.
This raises the concerns for heavy rainfall and flash flooding,
especially after this area has seen plenty of antecedent heavy
rainfall and moisture over the last few days, with significant
flash flooding in the town of Moab and surrounding areas
yesterday. Precipitable water values also climb to the 1.5 inch
threshold, which is about 200 percent of normal. Therefore,
decided to issue a Flash Flood Watch for southeast/east-central
Utah as well as the Paradox Valley, Uncompahgre and Upper Dolores
River Basin (Four Corners including Dove Creek, Cortez, Mesa
Verde, etc.), in addition to the San Juans. There is good
potential some areas will be rock and rolling all night as
the passage of the aforementioned shortwave and jet streak will
allow storms to continue overnight (past midnight into early
morning hours across the central and northern zones).

By Friday, deep monsoonal moisture is still present so not much
change there as another round of showers and thunderstorms is
expected. The ridge of high pressure to our east will be oriented
more upright though after the passage of today's jet streak and
shortwave, so storms will be moving more south to north. Latest
guidance indicates western Colorado to be more favored than
eastern Utah for best storm and heavy rain potential. However,
during the monsoon when moisture is in place, all bets are off as
unresolved boundaries from convection the previous day can result
in storms forming basically anywhere there is instability,
moisture, heating and lift. For now, the San Juans remain under a
Flash Flood Watch for Friday but later shifts can reassess whether
more areas need to be added.

.LONG TERM...(Friday night through Wednesday)
Issued at 435 AM MDT Thu Jul 29 2021

The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.

Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.

Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.

High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Jul 29 2021

plenty of sun across the south to allow storms to fire by early
afternoon. Storms will initially be over the high terrain and then
move into adjacent valleys through the late afternoon and evening
across the entire CWA with activity continuing overnight across
the central and northern areas as storms move northward. Southwest
Colorado and southeast Utah appear favored for the stronger
storms with potential for heavy rain, gusty outflow winds to 40
mph or higher, and hail. All TAF sites will see VCTS in the
afternoon and evening with potential for a thunderstorm or two at
some point. VFR conditions will prevail for the most part with
brief reductions to MVFR/IFR in heavier rain with stronger storms.

&&

.HYDROLOGY...
Issued at 435 AM MDT Thu Jul 29 2021

Localized areas of heavy rainfall are possible again across the
area over the next several days. Places that have had multiple
rounds of rainfall will be more susceptible to flooding. The San
Juans, Paradox Valley, Uncompahgre Plateau, the Red Rock canyon
country of southeast Utah and southwest Colorado including Utah
National Parks and Moab remains a prime area for potential
flooding with best potential for heavy rainfall. Therefore, the
Flash Flood Watch has been expanded to include these areas of
southeast/east-central Utah as well as those portions of southwest
Colorado mentioned above. The Flash Flood Watch for the San Juans
still remains in effect today and Friday.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Additional Flash Flood Watches may be needed so please stay up to
date on the latest forecast.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch through this evening for COZ017>021.

     Flash Flood Watch from Friday afternoon through Friday evening
     for COZ018-019.

UT...Flash Flood Watch through this evening for UTZ022-027>029.

&&

SHORT TERM...MDA
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 29, 4:57 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
457 AM MDT Thu Jul 29 2021

COZ001>014-017>023-UTZ022>025-027>029-301100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MDT Thu Jul 29 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more widespread today,
beginning over the high terrain by late morning and drifting into
lower elevations late afternoon into the evening. Lightning and
heavy rainfall will be the main threats along with gusty outflow
winds and hail in the stronger storms. Flash flooding is possible
with heavy rainfall over portions of southwest Colorado and
southeast Utah. Storms will continue into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 29, 1:43 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
143 PM MDT Thu Jul 29 2021

COZ017-292030-
Uncompahgre Plateau/Dallas Divide CO-
143 PM MDT Thu Jul 29 2021

...SPECIAL WEATHER STATEMENT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Grand Junction, moving north at 10 mph.

Pea size  hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Mesa
County.

This includes Colorado 141 between mile markers 132 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 10849 3868 10853 3868 10859 3890 10883
      3897 10862
TIME...MOT...LOC 1943Z 161DEG 8KT 3881 10864

ERW
Special weather statement, Jul 29, 2:02 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
202 PM MDT Thu Jul 29 2021

COZ019-020-292045-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
202 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Norwood, or 46 miles east of Monticello, moving
northwest at 10 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Dolores and northwestern San Miguel Counties.

This includes Colorado 141 between mile markers 33 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3794 10878 3792 10879 3794 10879 3814 10861
      3789 10838 3784 10844
TIME...MOT...LOC 2002Z 126DEG 10KT 3790 10849

JDC
Special weather statement, Jul 29, 2:04 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
204 PM MDT Thu Jul 29 2021

COZ019-021-292045-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
204 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOLORES AND NORTH CENTRAL
MONTEZUMA COUNTIES UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dolores, or 36 miles northwest of Durango, moving northwest at 10
mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dolores.

This includes Colorado 145 between mile markers 10 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 10837 3744 10841 3753 10871 3774 10858
TIME...MOT...LOC 2004Z 115DEG 7KT 3751 10847

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTSevere Thunderstorm WarningGJTDelta, Mesa30 min
Jul 28, 6:30 PM MDTSevere Thunderstorm WarningGJTGarfield, Mesa60 min
Jul 28, 6:32 PM MDTFlash Flood WarningGJTMesa54 min
Jul 28, 7:21 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield, Mesa46 min
Jul 28, 7:31 PM MDTAreal Flood AdvisoryGJTMesa119 min
Jul 28, 7:32 PM MDTSpecial Weather StatementGJTMesa43 min
Jul 29, 1:43 PM MDTSpecial Weather StatementGJTMesa47 min
Jul 29, 2:02 PM MDTSpecial Weather StatementGJTSan Miguel43 min
Jul 29, 2:04 PM MDTSpecial Weather StatementGJTDolores41 min
Jul 29, 2:36 PM MDTAreal Flood AdvisoryGJTDolores, San Miguel3 hr
Jul 29, 2:53 PM MDTAreal Flood AdvisoryGJTArchuleta112 min
Jul 29, 3:07 PM MDTSevere Thunderstorm WarningGJTMontezuma23 min
Jul 29, 3:18 PM MDTSevere Thunderstorm WarningGJTMontrose, San Miguel27 min
Jul 29, 3:33 PM MDTSpecial Weather StatementGJTOuray42 min
Jul 29, 3:47 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 29, 3:52 PM MDTSevere Thunderstorm WarningGJTMontezuma23 min
Jul 29, 4:11 PM MDTFlash Flood WarningGJTPitkin4 hr
Jul 29, 4:12 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield66 min
Jul 29, 4:43 PM MDTFlash Flood WarningGJTMontezuma3 hr
Jul 29, 4:54 PM MDTSpecial Weather StatementGJTDelta51 min
Jul 29, 4:54 PM MDTSpecial Weather StatementGJTMontezuma51 min
Jul 29, 4:58 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 29, 5:10 PM MDTSpecial Weather StatementGJTGarfield50 min
Jul 29, 5:11 PM MDTSpecial Weather StatementGJTDolores49 min
Jul 29, 5:14 PM MDTSpecial Weather StatementGJT46 min
Jul 29, 5:29 PM MDTSpecial Weather StatementGJTMontezuma46 min
Jul 29, 5:34 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 29, 5:44 PM MDTSpecial Weather StatementGJTGarfield46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.